Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 41, NWS Twin Cities, MN

June 12, 2024Chisago County, Isanti County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 12, 2024, 7:59 PM CDT for Chisago County, Isanti County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2024, 7:59 PM CDT (00:59 UTC)
Expired
Jun 12, 2024, 8:30 PM CDT
In force
31 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Chisago County, MN, Isanti County, MN

The radar

The Minneapolis radar (KMPX), 95 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 3:32 PM CDTSevere Thunderstorm WatchSPC6 hr
Jun 12, 6:52 PM CDTTornado WatchSPC3 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1263 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

451 
WUUS53 KMPX 130059
SVRMPX
MNC025-059-130130-
/O.NEW.KMPX.SV.W.0041.240613T0059Z-240613T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
759 PM CDT Wed Jun 12 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northwestern Chisago County in east central Minnesota...
  Isanti County in east central Minnesota...

* Until 830 PM CDT.

* At 759 PM CDT, a severe thunderstorm was located 9 miles northeast
  of Princeton, or 10 miles northwest of Cambridge, moving east at 60
  mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Cambridge, North Branch, Isanti, Rush City, Spring Lake, Athens,
  Spencer Brook, Stanchfield, Harris, Dalbo, Cambridge Airport, and
  Grandy.

This includes Interstate 35 between mile markers 143 and 163.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1000 PM CDT for east central
Minnesota...and northwestern Wisconsin.

&&

LAT...LON 4572 9287 4565 9289 4560 9289 4558 9288
      4556 9284 4542 9300 4542 9351 4573 9351
      4573 9285
TIME...MOT...LOC 0059Z 275DEG 50KT 4563 9341 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ETA
2 follow-up statements
465 
WWUS53 KMPX 130122
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
822 PM CDT Wed Jun 12 2024

MNC025-059-130130-
/O.CON.KMPX.SV.W.0041.000000T0000Z-240613T0130Z/
Chisago MN-Isanti MN-
822 PM CDT Wed Jun 12 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN CHISAGO AND SOUTHEASTERN ISANTI COUNTIES...

At 822 PM CDT, a severe thunderstorm was located 6 miles south of
Rush City, or 14 miles east of Cambridge, moving east at 60 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Cambridge, North Branch, Isanti, Rush City, Spring Lake, Athens,
Harris, Rush City Airport, Branch, Weber, Bodum, and Wild River State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for east central
Minnesota...and northwestern Wisconsin.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4572 9287 4565 9289 4560 9289 4558 9288
      4556 9284 4542 9300 4542 9330 4551 9330
      4565 9314 4573 9292 4573 9288
TIME...MOT...LOC 0122Z 275DEG 50KT 4560 9295 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ETA
868 
WWUS53 KMPX 130128
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
828 PM CDT Wed Jun 12 2024

MNC025-059-130137-
/O.EXP.KMPX.SV.W.0041.000000T0000Z-240613T0130Z/
Chisago MN-Isanti MN-
828 PM CDT Wed Jun 12 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHISAGO AND
SOUTHEASTERN ISANTI COUNTIES WILL EXPIRE AT 830 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1000 PM CDT for east central
Minnesota...and northwestern Wisconsin.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.

&&

LAT...LON 4572 9287 4565 9289 4560 9289 4558 9288
      4556 9284 4542 9300 4542 9330 4551 9330
      4565 9314 4573 9292 4573 9288
TIME...MOT...LOC 0127Z 275DEG 50KT 4560 9287 

$$

ETA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:46 PM CDT, 1 hour 13 minutes earlier. Its key messages:

  • Warm and muggy today with strong to severe thunderstorms expected this afternoon and evening. Large hail, damaging winds and a few tornadoes are possible.
  • Seasonable temperatures and dry weather are expected to end the week with rain returning Saturday through early Sunday.
  • Chances for precipitation along with warmer temperatures will persist through early next week.&&
Area forecast discussion, Jun 12, 6:46 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
646 PM CDT Wed Jun 12 2024

.KEY MESSAGES...

- Warm and muggy today with strong to severe thunderstorms expected
this afternoon and evening. Large hail, damaging winds and a few
tornadoes are  possible.

- Seasonable temperatures and dry weather are expected to end the
week with rain returning Saturday through early Sunday.

- Chances for precipitation along with warmer temperatures will
  persist through early next week.&&

.DISCUSSION...
Issued at 636 PM CDT Wed Jun 12 2024

Showers and thunderstorms are continuing to make their way gradually
to the east this afternoon. Visible satellite showing much
clearer skies across much of western and northern MN as compared
to western WI. Thus, nudged down MaxT mainly across western WI
due to ongoing cloud cover. Agitated cu has already began to
redevelop across western MN and is expected to continue growing
in coverage through this afternoon. Across southern and
southwestern MN, observations sites are reporting breezy
conditions with gusts consisting of 20-30 mph. Even more
noticeable, is the strength of a SW'ly LLJ which is forcing
temperatures to rebound quickly into the upper 70s, upper 80s,
and even a couple of 90s. Meanwhile in the upper-levels, zonal
flow with a 120kt upper-level jetstreak extends from Montana all
the way to the Great Lakes region allowing for plenty of
divergence aloft. Closer to the surface, low pressure continues
to skirt across the MN/CAN border to which remains our primary
driver for additional rounds of convection this afternoon.

A cold front associated with the low pressure will proceed through
MN/WI as we progress through the remainder of this afternoon and
evening. Instability will increase across western MN early this
afternoon to values between 2000 to 3000 J/kg, and effective bulk
shear between 40-50 kts. Convective redevelopment is forecast
to begin as early as 3 PM but looking more likely near 5 PM
onward. As of now, all storm hazard types are in play although
the more favorable environment for tornadoes looks to be focused
more over north- central and northeastern MN given the 50-60kts
of effective shear. As development does occur, storm mode
should begin as supercellular providing the tornado/hail threats
and then congealing into QLCS line with potential bowing
segments providing the damaging wind threat. Although one
concern though we have is the results from recent CAMS. The HRRR
has been trending less convection coverage except for a few
isolated cells across western MN and central MN as well as
delaying more widespread redevelopment later and across
southeastern MN whereas the Nam3k favors a more widespread
QLCS.

Conditions will begin to improve as we move into Thursday and
Friday. The aforementioned low pressure will vacate east while
ridging builds over the western CONUS. Skies will clear out by
Thursday afternoon with forecasted highs around the 80 degree
mark and with Td's in the 50s, conditions will likely not feel
as sticky as compared to today. This weekend into early next
week looks to be more wet than dry. A broad troughing pattern to
our west will lag in progression and eject multiple shortwaves
across the northern plains. As for QPF, the Weather Prediction
Center QPF forecast consists much of central MN and western WI
could see at least an 1" if not more of rainfall. Portions of
southeastern MN could sneak over the 2" mark by the start of
next week. Temperatures during this time will fluctuate between
the upper 70s to mid/upper-80s.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 636 PM CDT Wed Jun 12 2024

A few strong to severe storms have developed early this evening
in central Minnesota. They continue to move into a favorable
environment to sustain themselves. The storms will move eastward
over the next few hours, with RWF and MKT being the most likely
sites to miss the action. We will clear out shortly after
midnight in Wisconsin with light northwest winds.

KMSP...The window for storms looks to be between 03-05z, with
the possibility for development ahead of that timeframe, but
lesser confidence on that. These storms will likely lead to
MVFR/IFR conditions and could be severe.

/OUTLOOK FOR KMSP/
FRI...VFR. Wind VRBL at 5 kts.
SAT...RA/TSRA/MVFR likely, IFR possible. Wind SE 10-15 kts.
SUN...Mainly VFR. Slight chc TSRA/MVFR. Wind SW 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...Dunleavy
AVIATION...PV
Hazardous weather outlook, Jun 12, 2:55 PM CDT, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
255 PM CDT Wed Jun 12 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
132000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
255 PM CDT Wed Jun 12 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms are possible across parts of the area this
evening into tonight. If storms do occur, they would likely be
severe with large hail, damaging wind, and tornadoes possible.
Storms will come to an end by midnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Flooding along area rivers will hold steady or steadily fall over
the next few days. Rain from upcoming events could prolong
crests.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Local storm report, Jun 12, 2:59 PM CDT, 5 hours before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
259 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Tstm Wnd Dmg     Twin Lakes              43.56N 93.42W
06/12/2024                   Freeborn           MN   Broadcast Media

            Photo of downed tree in Twin Lakes. Time was
            estimated.

&&

MKM
Local storm report, Jun 12, 3:07 PM CDT, 4 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
307 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     Tstm Wnd Gst     2 N Albert Lea          43.68N 93.37W
06/12/2024  M48 MPH          Freeborn           MN   AWOS

            AWOS station KAEL Albert Lea AP.

&&

MKM
Local storm report, Jun 12, 6:05 PM CDT, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
605 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Hail             4 WSW Clarissa          46.10N 95.02W
06/12/2024  M1.00 Inch       Todd               MN   Trained Spotter

&&

tdk
Local storm report, Jun 12, 6:11 PM CDT, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
611 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     Hail             1 SW Alexandria         45.88N 95.39W
06/12/2024  M1.00 Inch       Douglas            MN   Trained Spotter

&&

MKM
Local storm report, Jun 12, 7:37 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
737 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     Tstm Wnd Gst     2 SW Sartell            45.60N 94.24W
06/12/2024  M61 MPH          Stearns            MN   Storm Chaser

&&

MKM
Local storm report, Jun 12, 7:52 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
752 PM CDT Wed Jun 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     Tstm Wnd Dmg     4 NNW Albany            45.69N 94.60W
06/12/2024                   Stearns            MN   Trained Spotter

            50 foot tall trees uprooted.

&&

MKM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:02 PM CDTTornado WarningMPXStearns28 min
Jun 12, 7:27 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Sherburne48 min
Jun 12, 7:45 PM CDTSevere Thunderstorm WarningMPXSherburne30 min
Jun 12, 8:15 PM CDTTornado WarningMPXChisago, Isanti14 min
Jun 12, 8:18 PM CDTSpecial Weather StatementMPXBenton27 min
Jun 12, 8:34 PM CDTSpecial Weather StatementMPXChisago41 min
Jun 12, 8:46 PM CDTSpecial Weather StatementMPXSherburne29 min
Jun 12, 8:55 PM CDTSevere Thunderstorm WarningMPXAnoka, Isanti, Sherburne35 min
Jun 12, 9:25 PM CDTSevere Thunderstorm WarningMPXAnoka21 min
Jun 12, 9:51 PM CDTSpecial Weather StatementMPXAnoka39 min
Jun 12, 9:54 PM CDTSpecial Weather StatementMPXWright36 min
Jun 12, 10:19 PM CDTSpecial Weather StatementMPXChippewa26 min
Jun 12, 10:37 PM CDTSpecial Weather StatementMPXAnoka, Washington38 min
Jun 12, 10:49 PM CDTSpecial Weather StatementMPXRenville26 min
Jun 12, 10:53 PM CDTSpecial Weather StatementMPXHennepin, Ramsey37 min
Jun 12, 11:09 PM CDTSpecial Weather StatementMPXWashington21 min
Jun 12, 11:27 PM CDTSpecial Weather StatementMPXRenville33 min
Jun 12, 11:39 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXNicollet, Renville, Sibley37 min
Jun 12, 11:46 PM CDTSpecial Weather StatementMPXCarver44 min
Jun 13, 10:25 AM CDTSpecial Weather StatementMPXBlue Earth, Brown, Steele, Waseca, Watonwan50 min
Jun 13, 11:19 AM CDTSpecial Weather StatementMPXBlue Earth, Brown, Steele, Waseca, Watonwan41 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.